Alert archive / Louisiana / Tornado Warnings in 1996
Tornado Warning 4, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 23, 1996, 3:55 PM CST for Claiborne Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 1996, 3:55 PM CST (21:55 UTC)
- Expired
- Jan 23, 1996, 4:30 PM CST
- In force
- 35 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Claiborne Parish, LA
The radar
The Shreveport radar (KSHV), 89 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 438 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 232156 TORSHV LAC027-232230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 355 PM CST TUE JAN 23 1996 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 430 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST LOUISIANA ...CLAIBORNE PARISH AT 355 PM CST NATIONAL WEATHER SERVICE RADAR IN SHREVEPORT INDICATED A POSSIBLE TORNADO JUST SOUTHEAST OF HOMER MOVING EAST NORTHEAST AT 45 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST RFLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 2:30 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Jan 23, 2:30 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST TUE JAN 23 1996 COLDFRONT CURRENTLY NEAR A DEQUEEN AR TO TYLER TX LINE. TORNADO WATCH RECENTLY ISSUED FOR ALL NORTH LA AND MUCH OF EAST TEXAS. HIGH SHEAR AND LOW CAPES WILL RESULT IN FAST MOVING STORMS WITH PRIMARY THREAT BEING DAMAGING STRAIGHT LINE WINDS WITH JUST ENOUGH VEERING FOR POSSIBLE TORNADOES. SO FAR ONLY WEAK MESOCYCLONE DETECTION ON 88D BUT WITH MAIN PVA STILL WELL WEST INTO TEXAS THINGS COULD STILL BECOME MORE ACTIVE. AFTER FRONTAL PASSAGE EXPECT TEMPS TO DROP RAPIDLY ALONG WITH CLEARING SKIES...INDICATED BY EXTREMELY SHARP DEW POINT GRADIENT. SOUTHERLY FLOW TO RETURN BY WED NIGHT SO DO NOT EXPECT LOWS TO QUITE `BOTTOM OUT`. THEREFORE...EXPECT LOWS TO BE IN OR NEAR THE 30S AREAWIDE FOR NEXT TWO NIGHTS. RETURN FLOW TO BECOME RATHER STRONG BUT WITHOUT AN IMMEDIATE MOISTURE TRANSPORT SO THURSDAY WILL BECOME RATHER WARM AND DRY. SHV 35/54/31/64 4000 VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 1:47 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 28 min |
| Jan 23, 2:29 PM CST | Tornado Warning | SHV | Caddo | 31 min |
| Jan 23, 2:52 PM CST | Tornado Warning | SHV | Bossier | 38 min |
| Jan 23, 3:33 PM CST | Tornado Warning | SHV | De Soto | 27 min |
| Jan 23, 3:47 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 43 min |
| Jan 23, 3:58 PM CST | Severe Thunderstorm Warning | SHV | De Soto | 32 min |
| Jan 23, 4:08 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 52 min |
| Jan 23, 4:35 PM CST | Severe Thunderstorm Warning | SHV | De Soto, Sabine | 40 min |
| Jan 23, 4:53 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 37 min |
| Jan 23, 5:15 PM CST | Severe Thunderstorm Warning | SHV | Lincoln, Union | 45 min |
Nearby
Tornado Warnings in Louisiana, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.